Rifampicin-induced renal toxicity during retreatment of patients with pulmonary tuberculosis

J Assoc Physicians India. 2005 Sep;53:811-3.

Abstract

Rifampicin is a crucial component of treatment regimens for tuberculosis and has been in use since the early 1970's. It is usually considered safe. Rarely life-threatening complications like acute renal failure or acute thrombocytopaenia may manifest during treatment with rifampicin. In our experience at the Tuberculosis Research Centre of treating more than 8000 pulmonary and extrapulmonary tuberculosis patients with rifampicin-containing regimens over the last 30 years, we are reporting 3 cases of probably rifampicin-induced acute renal failure. Despite extreme therapeutic safety of this drug the clinician must be aware of this rare complication, which if detected early is completely reversible.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Adolescent
  • Adult
  • Antibiotics, Antitubercular / adverse effects*
  • Humans
  • Male
  • Rifampin / adverse effects*
  • Tuberculosis, Pulmonary / drug therapy*
  • Tuberculosis, Pulmonary / physiopathology

Substances

  • Antibiotics, Antitubercular
  • Rifampin